Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 101, NWS Denver/Boulder, CO

July 8, 2020Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 8, 2020, 6:42 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 6:42 PM MDT (00:42 UTC)
Expired
Jul 8, 2020, 7:03 PM MDT
In force
21 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 153 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
4899 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS55 KBOU 090042
SVRBOU
COC095-115-090115-
/O.NEW.KBOU.SV.W.0101.200709T0042Z-200709T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
642 PM MDT Wed Jul 8 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Eastern Phillips County in northeastern Colorado...
  Eastern Sedgwick County in northeastern Colorado...

* Until 715 PM MDT.

* At 641 PM MDT, a severe thunderstorm was located near Venango, or
  15 miles southwest of Grant, moving east at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Holyoke, Julesburg, Ovid, Amherst, Pleasant Valley and Sixteen-Mile
  Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4049 10206 4049 10234 4100 10242 4100 10206
TIME...MOT...LOC 0041Z 282DEG 10KT 4074 10200 

HAIL...<.75IN
WIND...60MPH
 
$$

ENTREKIN
1 follow-up statement
317 
WWUS55 KBOU 090103
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
703 PM MDT Wed Jul 8 2020

COC095-115-090112-
/O.CAN.KBOU.SV.W.0101.000000T0000Z-200709T0115Z/
Phillips CO-Sedgwick CO-
703 PM MDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHILLIPS AND EASTERN
SEDGWICK COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been
cancelled.  

LAT...LON 4049 10206 4049 10234 4100 10242 4100 10206
TIME...MOT...LOC 0102Z 282DEG 10KT 4073 10192 

$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:14 PM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 8, 3:14 PM MDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
314 PM MDT Wed Jul 8 2020

.SHORT TERM...(This evening through Thursday)
Issued at 314 PM MDT Wed Jul 8 2020

Just a few wrinkles to the forecast this afternoon as hot dry air
covers most of our area. An incoming jet streak will provide a
little forcing that may allow storms to break the cap out in the
less dry air from the Nebraska panhandle to northwest Kansas.
Models have been showing an isolated storm or two forming in this
area in the late afternoon or early evening. CAPEs will be less
than 1000 J/kg but it's a good environment for downdraft winds so
we could see a few storms with 50-60 mph wind gusts as we have the
past couple of afternoons.

There have been hints of a weak, shallow surge of cooler air
behind these storms. The HRRR is bringing low clouds westward to
about Fort Morgan with dew points in the upper 50s in the morning,
with a little westward slosh of the intermediate air now over the
northeast plains into Denver. If this is a bit more solid, it
could result in slightly cooler temperatures on Thursday and
eventually a better chance of strong storms in northeast Colorado
by Thursday evening. At this point though, the current forecast
looks like a reasonable solution with just a little cooling and
another day with isolated late day storms. There would be
potential for a supercell storm to develop on the dry line in the
northeast corner of Colorado Thursday evening if the cap is
broken, but it may not quite be warm/moist enough and the models
mostly have this happening elsewhere.

Meanwhile, the western part of the area will stay warm and dry.
There will be a bit less wind Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 314 PM MDT Wed Jul 8 2020

A review of the latest medium range models and MOS guidance shows
little chance of any break in the ongoing heat wave. The strong
upper level ridge covering the southern half of the country shows
only signs of strengthening over the next few days. Unseasonably
warm temperatures at mid and upper levels are in place with no
sign of any upper troughs to disturb the pattern. The warm
temperatures and subsident effects of the upper ridge will
suppress most, if not all, afternoon convective development. The
ECMWF and GFS hint at a couple afternoons with minor short waves
generating afternoon showers on Sunday and Monday. However, these
are questionable as moisture will probably be lacking and mid-
level temperatures will be warm enough to keep afternoon
convection capped. The primary story will be the afternoon highs
in the mid to upper 90s on the plains each day. Thankfully,
surface pressure gradients should remain weak enough that
sustained winds will not become a problem for fire weather
concerns. Friday and Monday have indications that they will be a
couple degrees warmer than the other days. So Denver could see
some 100 degree readings on those days.

During the second half of next week it is possible that the center
of the upper ridge retreats to the east which may allow
subtropical moisture to move over Arizona and towards Colorado. If
this comes to bear, the latter half of the week may need the
mention of showers. Until then, be careful in dealing with the
heat. Stay hydrated and look out for friends and neighbors who may
need assistance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 314 PM MDT Wed Jul 8 2020

VFR through tonight. There's some uncertainty in the wind
direction, but the trend should be toward northwest winds this
afternoon. There's a slight chance of northwest winds gusting to
25 knots from 21z to 01z, but speeds will likely be lighter.

&&

.FIRE WEATHER...
Issued at 314 PM MDT Wed Jul 8 2020

Winds will diminish this evening, but it will be another night of
warm temperatures and limited humidity recovery over the ridges,
foothills, and areas near the Front Range. Further east, higher
humidity air will move in from the east overnight. Over the
mountains Thursday, conditions will be similar to today but with
less wind. The plains will still be hot and dry, but humidities
will be higher than today.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ211>214-217-
218.

&&

SHORT TERM...Gimmestad
LONG TERM...Dankers
AVIATION...Gimmestad
FIRE WEATHER...Dankers/Gimmestad
Hazardous weather outlook, Jul 8, 10:53 AM MDT, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1053 AM MDT Wed Jul 8 2020

COZ030>051-091700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1053 AM MDT Wed Jul 8 2020

...RED FLAG WARNING FOR THE MOUNTAINS AND HIGH VALLEYS TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Fire danger will be very high in the mountains and high valleys this
afternoon as winds increase and combine with much above normal
temperatures and extremely low humidity. Some of the wind prone
areas of the foothills may also see high fire danger. Avoid
burning or any outdoor activity that may produce a spark.

An isolated severe thunderstorm will be possible late this
afternoon and evening over the northeast corner of the state,
mainly along and north of a line from Sterling to Holyoke. Damaging
winds would be the main threat.

Hot temperatures can be expected again, with highs reaching the
mid 90s across most of the plains. Those working or spending time
outdoors today should stay well hydrated by drinking plenty of
water, and seek shade if possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Much of the upcoming week will feature hot temperatures and drier
conditions. Fire danger will be elevated once again on Friday with
high temperatures and low relative humidity values. Temperatures
will reach the mid to upper 90s across the plains and I-25
Corridor each day this week, with a few spots possibly reaching
100 Friday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight, but any
reports of high winds associated with thunderstorms over the
northeast corner of the state would be appreciated.

Gimmestad/Dankers

In the hours before

Special weather statement, Jul 8, 4:12 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Denver CO
412 PM MDT Wed Jul 8 2020

COZ048-082300-
Logan County CO-
412 PM MDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN COUNTY UNTIL
500 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Kimball Airport, or 14 miles south of Kimball,
moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Logan
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4100 10316 4092 10321 4084 10342 4091 10357
      4100 10357
TIME...MOT...LOC 2211Z 296DEG 23KT 4104 10356

ENTREKIN
Local storm report, Jul 8, 5:11 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
511 PM MDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             9 W PEETZ               40.97N 103.29W
07/08/2020  M0.75 INCH       LOGAN              CO   TRAINED SPOTTER

&&

SENTREKI
Local storm report, Jul 8, 6:18 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
618 PM MDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TORNADO          10 NE AMHERST           40.78N 102.03W
07/08/2020                   PERKINS            NE   TRAINED SPOTTER

            MULTIPLE SPOTTER REPORTS OF UP TO THREE LANDSPOUT
            TORNADOES.

&&

EDIRENZO
Local storm report, Jul 8, 6:29 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
629 PM MDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     2 SE JULESBURG          40.97N 102.24W
07/08/2020  M63 MPH          SEDGWICK           CO   MESONET

            CO034 AT 1812 MDT.

&&

EDIRENZO

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:00 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick45 min
Jul 8, 6:17 PM MDTTornado Warning Tornado observedBOUPhillips, Sedgwick28 min
Jul 9, 2:35 PM MDTRed Flag WarningBOUBoulder, Grand, Jackson, Larimer, Park, Summit and 1 more29 hr
Jul 9, 3:27 PM MDTSpecial Weather StatementBOULincoln33 min
Jul 9, 5:11 PM MDTSpecial Weather StatementBOUWashington49 min
Jul 9, 5:16 PM MDTSevere Thunderstorm WarningBOUWeld44 min
Jul 9, 5:25 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington39 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.